Hi Doc, I was just reading about Nelson Vergils-suplement recommendations-and one has me puzzled silymarin(milk thisle)I had heard that you should not take this because it infers with HIV meds-Am I incorrect? They also reccommend 200 mg a day of co-q 10 to increase energy-I am always pooped-If it works I will certainly give it a shot-Thx
Silymarin (milk thistle) is a free radical scavenger (antioxidant) that has been around for a long time. It was used in the Middle Ages to treat liver diseases. It does not have any effect on HIV, but has been used by some poz folks to try to fight or prevent liver damage. Does it work? Nobody really knows. What I've seen so far are studies that suggest it's not intrinsically harmful, but it also has not been shown to be beneficial either.
Regarding interactions with HIV meds, we are concerned, because milk thistle, like garlic supplements, can interact with the same liver-enzyme system (Cytochrome P450 3A4) responsible for metabolizing some HIV drugs, such as Kaletra (lopinavir/ritonavir). This interaction may alter the amount of Kaletra in the bloodstream and thus lead to problems. Consequently the bottom line on milk thistle, for me, is that for this supplement, like so many others, the potential risks outweigh the potential benefits.
Regarding Co-q10, I have not seen any worrisome drug-supplement interactions reported; however, I've also not seen any convincing data that using this product increases your energy level. Most of us feel like we are taking plenty of required pills, powders, potions and lotions without adding any "complementary" products of questionable value.
Regarding HIV-associated fatigue, there are many potential underlying causes of this very common complaint. I strongly recommend you search for the underlying cause or causes of your fatigue and treat the root of the problem aggressively rather than taking something to cover up a symptom. Take a read through the archives of this forum, acquaint yourself with the common causes of HIV-related fatigue and then discuss these with your HIV doctor. It's worth the effort!